Illinois, 2022

Flash Flood and Flood in Illinois, July 28, 2022

July 28, 2022 · NWS PAH · 2 events in 2 counties and zones

A large complex of thunderstorms moved east across southern Illinois during the afternoon and evening hours. Very heavy rainfall rates contributed to isolated instances of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large complex of thunderstorms moved east across southern Illinois during the afternoon and evening hours. Very heavy rainfall rates contributed to isolated instances of flash flooding. The complex of thunderstorms developed ahead of a 500 mb disturbance over central Missouri, which moved eastward into a very moist and unstable air mass. Precipitable water values were around 2.25 inches, and surface-based cape exceeded 2000 J/kg. Soils across the region were quite moist due to repeated thunderstorms in the preceding several days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 28, 2:28 PM CST, 27 minutes earlier.

Area forecast discussion, Jul 28, 2:28 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
328 PM CDT Thu Jul 28 2022

.SHORT TERM...(Tonight through Saturday night)
Issued at 327 PM CDT Thu Jul 28 2022

Uncertainty during the short term forecast period will remain
high, as precipitation chances and rainfall amounts will vary
substantially with slight differences in frontal boundary
position. Despite the ongoing drought conditions, the primary
forecast hazard will be the potential for localized flooding
issues this evening/tonight and Sunday, while a strong to severe
storm or two will also be possible late this afternoon and this
evening.

A cold front is located northwest of the CWA at this time. Heavy
rain is occurring in St. Louis and just south of De Soto,
Missouri. While rainfall has mostly stayed northwest of the Quad
State at this time (with the exception of an inch of rain in
Pinckneyville), moderate rainfall and thunderstorms are expected
to follow near the I-64 corridor eastward through sunset. A
narrower band of precipitation is likely to sweep through southern
portions of the CWA closer to sunset as the cold front drifts
through the Quad State from the northwest. A marginal risk of
severe weather covers most of the forecast area. Instability
remains moderately high and PWs are above 2 inches, and northern
portions of the CWA have bulk shear of 35+ kts. Damaging wind
gusts are the most likely severe weather hazard in the late
afternoon/evening.

Overnight into tomorrow, the cold front is likely to be near the
southern border of the CWA, with the potential for training
showers and a few thunderstorms. Model runs have shifted
southward today, suggesting the potential for training over SEMO
and W Kentucky is trending lower, instead favoring Tennessee. A
slight risk ERO covers much of the forecast area for the daytime
storms in the north and the potential overnight training in the
south.

Shower and thunderstorm chances will remain focused on the
southern half of the Quad State Friday night into Saturday, then
increase across the area as the front reverses and moves north as
a warm front Saturday night. Saturday night will also bring a
return to localized flooding potential with a slight risk ERO for
SEMO, far W KY and far S IL as moisture levels will remain high.

Temperatures peaked in the upper 80s today ahead of the cold
front. With the front to our south Friday and Saturday highs will
drop to the lower 80s. Low temperatures in the upper 60s to near
70 tonight will drop to the mid-60s Friday night, then slightly
increase for Saturday night as the warm front begins moving
northward.

.LONG TERM...(Sunday through Thursday)
Issued at 327 PM CDT Thu Jul 28 2022

By the beginning of the extended forecast period, the medium range
models indicated that a surface warm front will be poised near the
AR/TN lines, ready to push north on Sun morning, coincident with a
LLJ, driven by a mid level impulse moving eastward through the
cyclonic mid level flow. This signal has been in the model solutions
for a while. Made slight adjustments for placement of pcpn, but it
is likely that almost all or all of the PAH forecast area will be
wet, with scattered tstms after daybreak.

Most of the area should receive rainfall later in the day on Sun,
and model consensus seemed to suggest that shower and tstm activity
may linger into Mon and even Tue for most of the region, but the NBM
PoPs seemed a bit overdone. This is especially true if you consider
lack of sky cover in the models, which was rather optimistic beyond
Mon, and adjusted upward in some cases in the forecast. A mid level
ridge is progged to build into the region early in the week, and
this should tend to increasingly suppress deep moist convection.

Beyond Tue, the NBM presented low PoPs for possible convection
mainly over the Pennyrile region of KY and in the heat of the day,
but also a non-zero PoP farther west toward southeastern MO.
Confidence is low that any activity will PoP up at all by midweek.

Surface winds will continue out of the south or southwest for most
of the extended forecast period, promoting low level moisture
influx, thus there has been a consistent signal for surface
dewpoints in the middle to upper 70s to be common early next week.
After Mon, high temps are expected to rise into the upper 80s to
lower 90s, and with those sticky dewpoints, it appears that heat
headlines are possible by midweek.

&&

.AVIATION...
Issued at 1231 PM CDT Thu Jul 28 2022

Convection will increase through the afternoon from west to east
ahead of a disturbance moving in from central Missouri. Stronger
activity will contain brief IFR or lower vsbys, possibly MVFR
cigs, and gusty winds. Timing is a bit uncertain at any one
terminal so covered with TEMPO groups and will amend as necessary.
TSRA should gradually move east and south of most of the
terminals by 02-03z. However, the front may generate additional
convection in parts of west Kentucky and southeast Missouri
overnight into Friday morning which may impact KPAH/KCGI. Some
guidance suggests the bulk of this may occur further south into
AR/TN though. Looks like low MVFR or possibly IFR cigs will
develop behind the front overnight into the morning and maybe some
vsby reductions as well. Winds will generally be southwesterly
today before switching around to northerly tomorrow behind the
front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...ATL
LONG TERM...DB
AVIATION...SP
Hazardous weather outlook, Jul 28, 2:42 PM CST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
342 PM CDT Thu Jul 28 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-292045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
342 PM CDT Thu Jul 28 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A good chance of thunderstorms is forecast across the region this
afternoon and tonight. A few strong to severe storms with a
damaging wind threat will be possible this afternoon and evening.
In addition, the storms will produce torrential rainfall which
could lead to some minor flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms is forecast mainly over the southern
half of the region Friday through Saturday night and then over the
entire region Sunday through Tuesday, with a more limited
possibility beyond. Locally heavy rain and some flooding issues
are possible Saturday night and Sunday.

Afternoon heat index values may exceed 100 degrees Tuesday through
Wednesday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of flooding issues and any wind damage are
appreciated.

In the hours before

Special weather statement, Jul 28, 2:34 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Paducah KY
334 PM CDT Thu Jul 28 2022

ILZ080-084-MOZ076-282115-
Perry IL-Jackson IL-Perry MO-
334 PM CDT Thu Jul 28 2022

...A strong thunderstorm will impact portions of southwestern Perry,
northwestern Jackson and central Perry Counties through 415 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Perryville, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Ava.

This includes Interstate 55 between Mile Markers 128 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3804 8938 3766 8939 3769 9009 3781 9001
      3787 8994 3787 8990 3791 8984 3788 8980
      3785 8979 3785 8974 3780 8968 3782 8968
      3783 8966 3786 8966 3796 8959 3799 8959
TIME...MOT...LOC 2034Z 265DEG 42KT 3781 8982

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SP

The radar

The St Louis radar (KLSX), 121 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Perry

When
July 28, 2:55 PM CST to 5:45 PM CST
Where
Perry County, 1 mi W of Cutler to 1.44 mi WNW of Cutler
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.030, -89.588

Standing water partially covered Route 150.

Flash Flood, Wabash

When
July 28, 4:55 PM CST to 7:00 PM CST
Where
Wabash County, 2 mi N of Mt Carmel to 2 mi E of Mt Carmel
Cause
Heavy Rain
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
38.449, -87.770

Several roads were flooded. At least one car was stuck in floodwaters.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039110, 1039109.